After several years of taking birth control pills, my patient developed facial numbness. Should she stop the pills? #102/15

Q:        My 39 year-old patient has taken Microgestin for several years.  There is no significant medical history, no family history of strokes, etc., she is a non-smoker.  Blood pressure, WNL developed 2-day history of facial numbness which resolved spontaneously.  There was no weakness, no slurred speech.  Should she stop the pills?

A:       

Microgestin is a low-dose (20 micrograms of ethinyl estradiol) pill. 

 Can you give me any more history? 

Has this happened before?  Exactly what did happen? For how long did her symptoms last?  How long has she been on Microgestin?  Were there any headaches, weakness or speech difficulty?  How is she today?

You may want to switch her to a progestin-only pill, Mirena IUD or Nexplanon.

Robert A. Hatcher MD, MPH

Emeritus Professor of Gynecology and Obstetrics

Emory University School of Medicine

Atlanta, GA

To learn more about the advantages and disadvantages of oral contraceptive pills, Mirena IUD and Nexplanon implant, go to: www.managingcontraception.com and click on Choices 2013 edition.  You can order these books from our website or by calling 404-875-5001. 

Key Words:  Microgestin birth control pills, history, strokes, non-smoker, blood pressure, facial numbness, resolved, slurred speech, discontinue, low-dose, ethinyl estradiol, headaches, progestin-only pills

 

Current Books:

Contraceptive Technology 20th Edition

Managing Contraception 2015-2016-Skyla Edition

Choices 2014 Edition